Colorado, 2017

Frost and Freeze in Colorado, September 19, 2017

September 19, 2017 · NWS GJT · 1 event in 1 county or zone

A cold air mass filtered into the region behind a departing upper level trough and associated cold front. This resulted in temperatures that dropped below freezing across most of the Upper Gunnison River Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold air mass filtered into the region behind a departing upper level trough and associated cold front. This resulted in temperatures that dropped below freezing across most of the Upper Gunnison River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 18, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Sep 18, 10:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1100 PM MDT Mon Sep 18 2017

.UPDATE...
Issued at 945 PM MDT Mon Sep 18 2017

Latest guidance consistently supportive of wind advisory criteria
across parts of NW Colorado tomorrow. Thinking thicker cloud
cover will hold off on making it into these areas and allow for
excellent mixing by mid afternoon and gusts 40 to 50 mph at times.
Hoisted wind advisories for 11am through 7pm Tuesday for these
areas. Areas surrounding the advisories will see winds near
advisory criteria, but confidence is much lower on thresholds
being met.

UPDATE Issued at 604 PM MDT Mon Sep 18 2017

Increased the winds through the overnight period and into Tuesday
afternoon and evening based on latest guidance. With a strong
upper level jet moving overhead, winds are expected to decouple
early Tuesday morning and pick up in the afternoon with gusts in
the 30s and 40s. Winds have potential to approach advisory
criteria in some areas, so will analyze this a bit more to see if
any highlites are needed. Also, updated the Aviation discussion
and corrected an error in the Fire Weather section of the AFD.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 127 PM MDT Mon Sep 18 2017

A broad trough is approaching from the west with dry southwest
flow aloft overhead. Winds aloft and at the surface will increase
as the trough approaches. The broad trough axis will skim past the
northern CO and UT borders from 18z to 00z tomorrow with the first
embedded shortwave trough helping drag a weak cold front across
the northern state border areas. A 100 kt jet will travel through
southern Wyoming Tuesday afternoon and night.

The increasing winds and relatively low humidity will increase
fire concerns. Please see the fire weather section below. In
general, the humidity will remain barely wetter than critical
fire weather criteria Tuesday afternoon everywhere except extreme
SW CO and SE UT.

.LONG TERM...(Wednesday through Monday)
Issued at 127 PM MDT Mon Sep 18 2017

The jet axis remains over Wyoming Wednesday through Thursday and
starts to pivot to take on a more southwesterly orientation
Thursday. Thursday night, a strengthening shortwave trough dives
down the west side of the main low, deepening the low
dramatically. The main jet axis shifts over to Utah and increases
to a solid 120 kts with 100 kts of jet covering most of eastern UT
and into NW Colorado. A shortwave trough will ride up the east
side of the main trough over southwestern and west-central CO
Thursday night and Friday and may produce a band of precipitation
oriented south to north over southwest and central CO with the
axis of the band extended from about Durango to east of
Steamboat.

Following that, the trough slowly moves through the Great Basin
and for the most part a dry slot will reside over the forecast
area. But, moisture begins to be tapped from the south and this
gradually fills the eastern part of the trough and spread over the
forecast area from the north and east toward the southwest. The
main trough is projected to pass over the forecast area Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM MDT Mon Sep 18 2017

VFR conditions are expected to prevail over the next 24 hours. Mid
and high level cloud cover will increase overnight and be more
prevalent across northeast Utah and northwest Colorado as an upper
level trough approaches. As winds increase aloft, LLWS will occur
overnight until the stronger winds mix down to the surface after
12Z or so, becoming breezy by morning with gusts in the 20s. Winds
will increase late morning into the afternoon as the associated
cold front approaches and moves through the region with valleys of
northwest Colorado and the I-70 corridor including KRIL and KEGE
seeing gusts up to 50 mph. Otherwise, winds will gust into the
30s and up to 40 mph outside of the areas included in the wind
advisory. Some light showers are possible over the northern
mountains but are not expected to pose much impact to TAF sites.
Stronger winds aloft will generate mechanical turbulence over the
ridges and along the lee side of the mountains.

&&

.FIRE WEATHER...
Issued at 127 PM MDT Mon Sep 18 2017

Surface winds will increase across the area Tuesday, with
strongest winds in the northern two thirds of the area. A broad
and strong trough with a series of embedded shortwave troughs will
approach Tuesday and move over the area through the week. All but
the most southern zones should remain too moist with RH not
reaching criteria. Utah zone 491 south of Blanding will have
critical weather conditions but the fuels are not critically dry.
CO zone 207 has critical fuels but it doesn't look like the
weather will reach criteria long enough for a large enough area to
require a red flag warning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 11 AM to 7 PM MDT Tuesday for COZ001-002-007-
     008.

UT...None.
&&

UPDATE...JAM/MDA
SHORT TERM...CC
LONG TERM...CC
AVIATION...MDA
FIRE WEATHER...CC
Hazardous weather outlook, Sep 18, 2:14 AM MST, 21 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
314 AM MDT Mon Sep 18 2017

COZ001>014-017>023-UTZ022>025-027>029-191200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
314 AM MDT Mon Sep 18 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Breezy to windy conditions will increase Tuesday into the late
week period boosting fire danger conditions. A more significant
cool down is looking probable by late this week which should lead
to snow levels lowering in the mountains going into the weekend.
Impacts from this late week system are not well defined at this
time and trends will continue to be monitored over the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, Upper Gunnison River Valley

When
September 19, 12:00 AM MST to 7:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Over half of the forecast zone had temperatures down to 21 to 30 degrees F, including 27 degrees F at the Gunnison Airport.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717946.